Minnesota, 2011

Drought in Minnesota, October 11 to 31, 2011

October 11 to 31, 2011 · NWS ARX · 1 event in 1 county or zone

Persistent below normal precipitation since May 2011, allowed severe drought conditions to develop across portions of southeast Minnesota, including Dodge County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation since May 2011, allowed severe drought conditions to develop across portions of southeast Minnesota, including Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 11, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Oct 11, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
620 AM CDT TUE OCT 11 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
331 AM CDT TUE OCT 11 2011

MAIN FORECAST CONCERNS THIS PACKAGE...RAIN CHANCES AND TEMPERATURES
THROUGH THE PERIOD...TSRA CHANCE CENTERED ON WED.

DATA ANALYSIS AT 06Z HAD BROAD SOUTHERLY FLOW ACROSS THE UPPER
MIDWEST...BETWEEN LOW PRESSURE IN SOUTH-CENTRAL CAN AND BROAD HIGH
PRESSURE FROM EASTERN CAN TO THE SOUTHERN PLAINS. WV IMAGERY SHOWED
A WEAK MID LEVEL TROUGH AXIS MOVING ACROSS THE REGION. THIS TROUGH
AXIS AND ASSOCIATED LIFT WITH ITS WEAK SHORTWAVES COMBINED WITH
SOME WEAK 850-700MB MOISTURE TRANSPORT/THETA-E CONVERGENCE PRODUCING
A BROKEN BAND OF -SHRA FROM WESTERN WI TO NORTHEAST MO. WEST OF THE
TROUGH AXIS...SKIES GENERALLY CLEAR WITH PATCHY FOG ACROSS MUCH OF
MN AND WEST 2/3 OF IA. EARLY MORNING TEMPS ONCE AGAIN QUITE MILD FOR
THE SECOND WEEK OF OCT.

NO MAJOR ERRORS NOTED WITH 11.00Z MODEL INITIALIZATIONS. SOLUTIONS
QUITE SIMILAR AND REMAIN CONSISTENT WITH THEIR PREVIOUS RUNS...BUT
FOR SOME MINOR TIMING SHIFTS BY WED/THU. DPROG/DT OF 500MB HGTS AT
11.00Z SHOWED MODEL RUNS OF 09.00Z AND 10.00Z VERIFIED RATHER WELL
ACROSS NOAM/EASTERN PAC WITH BETTER RUN-TO-RUN CONSISTENCY ECMWF/
GFS. MODELS CONVERGING TOWARD A TIGHTER COMPROMISE/CONSENSUS OF
THEIR EARLIER RUNS TODAY/TONIGHT AS STRONG TROUGHING/ENERGY DIGS
INTO THE CENTRAL CONUS. MODELS CONTINUE TO CONVERGE TOWARD A TIGHTER
CONSENSUS WED THRU THU NIGHT...BUT TREND IS A BIT SLOWER/STRONGER AS
THE MAIN PORTION OF THE TROUGH MOVES INTO THE MID MS THEN OH VALLEY
AND MORE ENERGY DROPS DOWN THE MO RIVER VALLEY INTO THE BACK SIDE OF
THE TROUGH. BETTER RUN-TO-RUN CONSISTENCY WED THRU THU NIGHT TO
ECMWF. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED MODELS ALL QUITE
GOOD WITH THE SFC MASS FIELDS OVER THE CENTRAL CONUS. PER WV IMAGERY
ECMWF/GEM APPEARED BETTER WITH THE SHORTWAVE DETAILS OVER THE
CENTRAL CONUS...ESPECIALLY WITH WEAK FEATURES OVER EASTERN NEB...TX
PAN-HANDLE AND WY. A BLEND OF MODELS APPEARED BEST WITH THE BAND OF
-SHRA IN THE REGION. WITH MODELS CONVERGING TOWARD A COMMON
SOLUTION LEAD BY THE ECMWF...FAVORED THE MODEL/ENSEMBLE CONSENSUS
WEIGHTED TOWARD THE ECMWF. SHORT TERM FCST CONFIDENCE GENERALLY
GOOD THIS CYCLE.

FOR THE SHORT TERM...WEAK 850-700MB MOISTURE TRANSPORT/THETA-E
CONVERGENCE AND LIFT/DIVERGENCE ALOFT WITH THE TROUGH AXIS/WEAK
SHORTWAVES SLOWLY TRANSLATE EAST ACROSS WI/EASTERN IA/NORTHERN IL
TODAY/ TONIGHT. CONTINUED THE MENTION OF ISOLATED/SCT -SHRA OVER
ROUGHLY THE SOUTHEAST HALF OF THE FCST AREA TODAY AND SOUTHEAST
THIRD THIS EVENING. MODEL SOUNDINGS INDICATE COLUMN RATHER DRY ABOVE
THE BOUNDARY/MIXED LAYER OVER THE NORTHWEST HALF OF THE FCST AREA
TODAY/THIS EVENING. WEST SIDE OF THE FCST LOOKING AT MOSTLY SUNNY
SKIES TODAY WHILE EAST SIDE IS MOSTLY CLOUDY WITH THE SCT -SHRA.
WILL TRY TO DEPICT THIS IN THE GRIDS...WHICH WILL LIKELY NEED SOME
FINE-TUNING THRU THE DAY AS MESO-SCALE CLOUD/-SHRA TRENDS BECOME
CLEARER. BROAD MID/UPPER LEVEL FORCING AND LIFT AHEAD OF THE STRONG
TROUGHING/SHORTWAVE DIGGING INTO THE CENTRAL/NORTHERN PLAINS SPREADS
ACROSS THE AREA TONIGHT. MID/UPPER LEVEL MOISTURE AHEAD OF/WITH THIS
TROUGH SPREADS ACROSS THE AREA LATER TONIGHT...WITH AN INCREASE OF
925-700MB THERMO-DYNAMIC FORCING. SMALL -SHRA CHANCE AFTER MIDNIGHT
REASONABLE FOR NOW. GREATER SATURATION IN THE SFC-800MB LAYER
SPREADS WEST TO EAST ACROSS THE FCST AREA WED/WED NIGHT. THIS AS
HGTS ALOFT CONTINUE TO FALL AHEAD OF THE DIGGING/NEGATIVE MID LEVEL
TROUGH. BROAD LIFT/ASCENT INCREASES ACROSS THE AREA WED THEN
TRANSLATES EAST ACROSS THE AREA WED NIGHT. WITH THE CONSISTENT MODEL
SIGNAL AND TIGHTER MODEL CONSENSUS FOR PRECIP OVER THE AREA...
ESPECIALLY WED AFTERNOON/EVENING...RAISED RAIN CHANCES THESE
PERIODS INTO THE 70-80 PERCENT RANGE. MODELS CONTINUE TO INDICATED
UPWARDS OF 500-1000 J/KG OF MU CAPE OVER THE AREA WED AFTERNOON...
WITH LESSER CAPE LINGERING INTO EARLY WED EVENING. CONTINUED THE
SLIGHT CHANCE TSRA WED AND ADDED AN ISOLATED MENTION TO MUCH OF THE
AREA FOR EARLY WED EVENING. MID LEVEL TROUGH AXIS PIVOTS OVER THE
AREA THU/THU NIGHT...ONLY GRADUALLY SHIFT EAST AND GIVING UP IMPACT
ON THE FCST AREA. DEEPEST MOISTURE/STRONGEST OF CONVERGENCE/LIFT
WITH THE TROUGH AXIS IS OVER THE NORTHEAST HALF OF THE FCST AREA
THU. RAISED THU RAIN CHANCES A BIT OVER THE NORTHEAST END OF THE
FCST AREA...WHILE LEAVING THE SOUTHWEST END DRY. FORCING/LIFT/DEEPER
MOISTURE TRANSLATE EAST OF THE FCST AREA THU NIGHT...WITH ONLY A
LINGERING SMALL -SHRA CHANCE NORTHEAST OF I-94.

WITH THE FCST AREA EXPECTED TO BE SPLIT BETWEEN SUN AND CLOUDS
TODAY/THU AND INCREASING CLOUDS/RAIN ON WED TEMPERATURES WILL BE
PROBLEMATIC THE NEXT FEW DAYS. WITH ANOTHER WARM START TODAY...
GENERALLY FAVORED WARMER OF NUMERICAL GUIDANCE. WITH CLOUDS/RAIN
EXPECTED TO PREVAIL WED...LOWERED HIGHS A FEW DEGREES FROM THE MODEL
CONSENSUS. IF RAIN MOVES IN MORE QUICKLY WED...HIGHS IN FCST GRIDS
FOR WED MAY STILL BE SEVERAL DEGREES TOO WARM. WITH NORTHWEST WINDS
AND POTENTIAL FOR LINGERING LOW LEVEL CLOUDS THU...TRENDED THU HIGHS
TOWARD THE COOLER SIDE OF THE MODEL CONSENSUS. GUIDANCE LOWS SIMILAR
THRU THE PERIOD AND LOOK BETTER TRENDED THAN THE GUIDANCE HIGHS
GIVEN THE EXPECTED CLOUD/RAIN TRENDS.

.LONG TERM...FRIDAY THROUGH MONDAY
331 AM CDT TUE OCT 11 2011

11.00Z MEDIUM RANGE MODELS IN REASONABLE AGREEMENT FRI/SAT WITH THE
PATTERN PROGRESSIVE AND HGTS RISING/RIDGE BUILDING OVER THE NORTH-
CENTRAL CONUS. FRI/SAT TRENDING TO BE DRY WITH TEMPS MORE SEASONABLE
FOR MID OCT AS CAN HIGH PRESSURE BUILDS INTO THE REGION. MODELS
TRENDING TOWARD NEARLY ZONAL FLOW ACROSS THE NORTHERN CONUS BY LATE
SAT...WHICH IS A SHIFT FROM A MORE AMPLIFIED FLOW PATTERN PRESENTED
IN THE 09.00Z RUNS AND 10.00Z ECMWF RUN. BY SUN GFS/ECMWF SHOWING
CONSIDERABLE DIFFERENCES ON PROGRESSIVENESS OF STRONGER WAVES IN THE
NEARLY ZONAL FLOW...WHICH IS NOT UNEXPECTED IN ZONAL FLOW AT THIS
TIME RANGE. RUN-TO-RUN CONSISTENCY BY SUN ON THE LOW SIDE AS WELL
THUS FCST CONFIDENCE FOR SUN/MON QUITE LOW. GIVEN ALL THE MODEL
DIFFERENCES/TRENDS IN THE LONG-TERM SIDED WITH THE MODEL/ENSEMBLE
CONSENSUS FOR NOW...WITH SMALL -SHRA CHANCES SUN/MON AND TEMPS NEAR
SEASONAL NORMALS.

&&

.AVIATION...
620 AM CDT TUE OCT 11 2011

SCATTERED -SHRA CONTINUE TO TRACK NORTHEAST ACROSS EASTERN
IA/WESTERN WI EARLY THIS MORNING...HELPED ALONG BY A BRANCH OF LOW
LEVEL MOISTURE TRANSPORT. CEILINGS GENERALLY VFR WITH THESE
-SHRA...AND ACCUMULATIONS HAVE BEEN MINOR. COULD IMPACT KLSE FOR A
FEW HOURS EARLY THIS MORNING...BUT THIS ACTIVITY SHOULD SHIFT EAST
BY LATE MORNING. MEANWHILE AREAS OF FG AND STRATUS HAVE DEVELOP OVER
IA...IN RESPONSE TO CLEAR SKIES...LIGHT WINDS AND PREVIOUS RAINS.
KRST IS ON THE EDGE OF AN AREA OF CLOUDS WHICH HAS PREVENTED VSBYS
THERE FROM DROPPING TOO MUCH. AS LONG AS THE CLOUDS REMAIN IN THE
VICINITY THROUGH DAYBREAK...THIS SHOULD CONTINUE TO BE THE CASE.

EXPECT VFR CONDITIONS FOR THE REST OF TODAY INTO TONIGHT...WITH SOME
VFR CEILINGS AT KLSE BUT MOSTLY SCT AT KRST.

NUMERICAL GUIDANCE SUGGEST THAT VALLEY FOG COULD BE AN ISSUE AT KLSE
LATE TONIGHT. SFC WINDS WILL BE LIGHT...AND SKIES SHOULD BE SCT FOR
THE MOST PART. NAM BUFKIT SOUNDINGS SUGGEST 10 KTS OF WIND BY 300 FT
OVERNIGHT THOUGH...WHICH COULD BE ENOUGH STIRRING TO PREVENT ANY
WIDESPREAD FOG. NOT SOLD THAT THERE WON/T BE A T/TD SPREAD BY 12Z
WED EITHER. INTERESTING SCENARIO THOUGH IF THE CONDITIONS RESULTING
IN THE DENSE FG CURRENTLY OVER IA TRANSLATES OVER WI OVERNIGHT
TONIGHT. SOME SUGGESTIONS THAT IT WILL. SITUATION BEARS CLOSE
MONITORING...AND WILL ADD BCFG TO INDICATE THE FG POTENTIAL
FOR NOW.

CLOUDS WILL BE ON THE INCREASE AND LOWERING WED MORNING AHEAD OF AN
UPPER LEVEL TROUGH AND SFC COLD FRONT. -RA WILL ALSO RETURN. A
PERIOD OF MVFR CONDITIONS APPEARS LIKELY...PERHAPS MORE SO WED
NIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
331 AM CDT TUE OCT 11 2011

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM... RRS
LONG TERM.... RRS
AVIATION..... RIECK
Hazardous weather outlook, Oct 11, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE OCT 11 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE OCT 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY
EVENING. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dodge

When
October 11, 6:00 AM CST to October 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Other Federal Agency
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Severe drought conditions developed across Dodge County because of a persistent lack of precipitation since May 2011. Local officials were not issuing any burning permits or allowing any campfires.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350100.